Jump to content
Altostrata

Benazzi, 2008 Fluoxetine for the treatment of SSRI discontinuation syndrome.

Recommended Posts

Altostrata

Int J Neuropsychopharmacol. 2008 Aug;11(5):725-6. doi: 10.1017/S1461145708008493. Epub 2008 Feb 1.
Fluoxetine for the treatment of SSRI discontinuation syndrome.
Benazzi F.

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/18241360

Comment on

 

Full text http://ijnp.oxfordjournals.org/content/11/5/725.long

 

The paper by Fava et al. (2007) on SSRI (selective serotonin reuptake inhibitors) discontinuation syndrome has shown two important points highly impacting clinical practice: (i) its high frequency, and (ii) its difficulty of treatment. Fava et al. have shown that the usually suggested strategy to prevent this syndrome, i.e. slow tapering of the SSRI, often does not work, and that its symptoms may sometimes be difficult to tolerate until a spontaneous remission (which may take weeks). A less stressed strategy to prevent and treat SSRI discontinuation syndrome is switching one SSRI to fluoxetine (Schatzberg et al., 2006). For this purpose, fluoxetine is used only for a short time (i.e. days), and this is rarely followed by a return of the SSRI discontinuation syndrome. This strategy is based on clinical observations, which are found in only a few case reports (Benazzi, 1998a, b, 1999a, b), and in clinicians' clinical practice. In these case reports, using 20–40 mg/d fluoxetine for 1 wk led to the rapid disappearance (usually in 24 h) of the syndrome, which was rarely followed by a relapse; if the syndrome appeared during the SSRI tapering then the SSRI was switched to fluoxetine; if the syndrome appeared soon after the discontinuation of the SSRI, fluoxetine was started at that time. Guidelines (e.g. Schatzberg et al., 2006) suggest switching to fluoxetine only as an alternative to slow tapering, not as the first strategy. On the basis of the Fava et al. (2007) study which reported a high rate of failure of the slow-tapering method, and on the basis of case reports and clinical practice, it seems instead that fluoxetine should have priority in the treatment (and prevention) of SSRI discontinuation syndrome. No systematic studies have investigated this approach. Controlled studies comparing slow tapering of the SSRI vs. short-term shift to fluoxetine should be carried out, given the extensive use of SSRIs and the high frequency of the discontinuation syndrome. The minimum duration of fluoxetine treatment should also be tested (days or weeks?). In case reports, fluoxetine has been used successfully for 1 wk, but it needs to be shown if a shorter trial may be effective as well. One hypothesis about fluoxetine's usefulness (to be confirmed by controlled studies) is that it may be related to its long duration of action (especially of its metabolite) (Delgado, 2006). Currently, on the basis of clinical observations, clinicians may find that while SSRI slow tapering often fails to prevent SSRI discontinuation syndrome, fluoxetine may treat it quickly and this is not usually followed by a relapse. One final, important point about the SSRI discontinuation syndrome is that it is not uncommon to misdiagnose its symptoms as a relapse of the disorder treated by the SSRI (e.g. depression, panic, obsessive–compulsive disorder) (Benazzi, 1998c; Schatzberg et al., 2006), leading to a restart of the same SSRI treatment for a longer period of time, thus only delaying the reappearance of the same syndrome.

 


This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Share this post


Link to post
Share on other sites
Ali

Hi Alto

 

I've just come across this post. Do you know many people who have tried switching to fluoxetine after previous unsuccessful attempts to taper ? I've had many unsuccessful attempts, even with tapering, so was planning to microtaper. However, I'm now wondering whether this is another option. Just loathe to switch to another antidepressant and all the disruption that can cause.


<p>Several periods of depression starting in teens. 2010- 2014 escitalopram 20mgs. tapered to 5mgApril 2011- December 2011 seroquel2012-2014 don't know exact dates! 2014/15 Lamactil 200mg. 2015 lamactil 150mg. (Several attempts at coming off escitalopram and lamactil). March 2015 tapered to 37.5mg lamactil- Reinstated. July- Aug 2015 tapered off 5mg escitalopram. Dose reinstated Nov 2015.

7/1/16 Lamactil 137.5mg. Escitalopram 5mg; 24/3/16 lamactil 125mg; 20/4/16 escitalopram 4.5mg. 6/5 escit 4mg. 5/6/16 escit 3.6mg; 16/7/16 escit 3.5mg. 27/7/16 lamactil 112.5mg 18/8/16 escit 3.2mg 10/9/16 escit 3mg 16/9/16 lamactil 100mg 11/10/16 lamactil 112.5mg 28/10/16 escit 2.9mg 4/11/16 escit 2.8mg 10/11/16 lamactil 125mg 11/11/16 escit 2.7mg. 25/11/16 escit 2.4mg 10/12/16 escit 2mg 1/1/17 escit 1.7mg 17/1/17 escit 1.5mg 4/2/17 escit 1.4 19/2/17 escit 1.3mg 13/3/17 escit 1.2mg 22/3/17 escit 1mg. 4/5/17 escit 1.15mg 5/5/17 turmeric 800mg

Share this post


Link to post
Share on other sites
Altostrata

Many, if not most, psychiatrists have adopted a switch to fluoxetine as standard practice for getting people off antidepressants. See The Prozac switch or "bridging" with Prozac


This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy